Alert archive / Georgia / Areal Flood Warnings in 2009

Areal Flood Warning 2, NWS Atlanta, GA

January 6, 20097 counties in Georgia

NWS Atlanta, GA issued this areal flood warning at Jan 6, 2009, 8:46 AM EST for 7 counties in Georgia. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 2009, 8:46 AM EST (13:46 UTC)
Expired
Jan 7, 2009, 8:30 AM EST
In force
24 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Bartow County, GA, Chattooga County, GA, Cherokee County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Pickens County, GA

The radar

The Atlanta radar (KFFC), 119 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Jan 6, 5:30 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jan 6, 5:30 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST TUE JAN 6 2009

.SHORT TERM /TODAY THROUGH THURSDAY/...
CURRENT SATELLITE/RADAR LOOP SHOWS A LARGE MOISTURE PLUMB EXTENDING
FROM THE THE SOUTHERN TIP OF BAJA MEXICO TO THE MID ATLANTIC STATES
AND OUT INTO THE ATLANTIC WITH SHOWERS AND ISOLATED THUNDERSTORMS.
THIS PLUMB IS ASSOCIATED WITH A FRONTAL BOUNDARY THAT IS OVER N GA
AT THE MOMENT AND STAYING FAIRLY STATIONARY. THIS FRONT IS NOT
EXPECTED TO MOVE TO MUCH FURTHER SOUTH AS A BERMUDA LIKE RIDGE OVER
SOUTH GA/FL IS KEEPING THIS FRONT FROM MOVING. THIS WILL KEEP THE
HEAVIEST PRECIP ACROSS NORTH GEORGIA WITH 2-4 INCHES EXPECTED OVER
THE NEXT 24-36 HOURS IN SOME ARES. THE MAJORITY OF THE RAIN WILL
REMAIN ALONG AND NORTH OF THE FRONT...WITH LITTLE TO NO PRECIP EXPECTED
FURTHER SOUTH ACROSS CENTRAL GA. BY LATE TONIGHT THE UPPER TROUGH
BEGINS TO SHIFT EASTWARD ALLOWING THE MAIN COLD FRONT TO SWEEP
THROUGH THE CWA. IT IS DURING THIS PERIOD THAT THE REST OF THE CWA
WILL SEE THE EFFECTS OF THIS WEATHER SYSTEM. RIGHT NOW THE MAIN
CONCERN FROM THIS SYSTEM WILL BE HEAVY RAIN ACROSS NORTH AND NW
GA. ALL OF THE MODELS ARE SHOWING THE HEAVIEST RAINFALL ALONG THE
TN/GA BORDER THROUGH THE NEXT 24 HOURS. THE SECOND CONCERN IS THE
POSSIBILITY OF SOME SEVERE WEATHER WHICH IS MINIMAL AT THIS TIME.
CAPES AND LIFTED INDICES ARE VERY WEAK WITH THIS SYSTEM BUT THERE
IS A STRONG 50-60KT LOW LEVEL JET THAT IS EXPECTED OVER THE AREA
THIS AFTERNOON AND EVENING. AS THESE SHOWERS AND ISOLATED
THUNDERSTORMS ARE MOVING ACROSS NORTH AND PORTIONS OF CENTRAL
GA...THESE AREAS COULD SEE SOME OF THESE WINDS MIX DOWN TO THE
SURFACE CAUSING SOME WIND DAMAGE. ANY THUNDERSTORMS THAT DUE
DEVELOP WILL BE ABLE TO TAP INTO THE STRONG LOW-LEVEL WINDS AND
COULD RESULT IN SOME WIND GUSTS NEAR SEVERE LEVELS.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ONCE THIS FRONTAL SYSTEM CLEARS THE ARE WED...HIGH PRESSURE BUILD IN
FROM THE CENTRAL AND SOUTHERN PLAINS THU THROUGH SAT. THIS WILL MEAN
DRIER AND COOLER WEATHER TO COME FOR THE REST OF THE WEEK. THE NEXT
PRECIP SYSTEM IS SLATED TO AFFECT THE AREA BY SAT NIGHT/SUN AS A
SHORT WAVE MOVES INTO OUR AREA. THERE IS VERY LITTLE MOISTURE AND
INSTABILITY WITH THIS NEXT SYSTEM SO WILL CONTINUE WITH SHOWERS IN
THE FORECAST FOE NOW. TEMPS IN THE EXTENDED SHOULD BE NEAR OR
SLIGHTLY BELOW SEASONAL NORMS.

&&

.AVIATION...
SO FAR CIGS HOLDING IN THE MVFR RANGE MOST PLACES WITH VSBYS 5 MILES
OR BETTER. AM WATCHING AN AREA OF IFR CIGS ACROSS SOUTH GEORGIA
...WHICH MAY WORK INTO THE CSG/MCN AREA BEFORE SUNRISE. LOW
CONFIDENCE THAT WE WILL SEE IFR CONDITIONS ACROSS NORTHERN TAF SITES
THIS MORNING AND PLAN TO KEEP CIGS GENERALLY IN THE 1 TO 2 THSD FT
RANGE THROUGH THE MORNING...BEFORE INCREASING INTO THE 2 TO 3 THSD
FT RANGE LATE MORNING INTO THE AFTERNOON. WITH MAIN RAIN AREA
CONTINUING TO LIFT SLOWLY TO THE NORTH...MAY ONLY SEE A FEW
SPRINKLES HERE AND THERE THIS MORNING BEFORE GETTING BACK INTO
BETTER PRECIP COVERAGE LATE TODAY/TONIGHT. RISK OF THUNDER LOOKS
MINIMAL...AND BEST CHANCE WITH THE FRONT. HOWEVER...WILL CARRY
THUNDER MOST PLACES DURING THE EVENING...ENDING WITH FROPA WHICH
SHOULD BE CLOSE TO 06Z IN ATL AND BY 12Z ELSEWHERE. WINDS SOUTH TO
SOUTHWEST TODAY AHEAD OF THE FRONT. ALREADY SEEING SOME GUSTS THIS
MORNING...AND PLAN TO INCREASE POSSIBLE GUST TO 25 KTS BY THIS
AFTERNOON. WINDS GOING NORTHWEST BEHIND THE FRONT LATE TONIGHT...AND
SHOULD REMAIN QUITE BREEZY.

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  52  56  36  54 /  70 100  70   5   0
ATLANTA         66  49  54  37  52 /  80 100  50   5   0
BLAIRSVILLE     58  47  48  32  43 / 100 100  50  20   5
CARTERSVILLE    63  49  51  32  49 / 100 100  50  10   0
COLUMBUS        71  54  58  38  58 /  60 100  50   5   0
GAINESVILLE     58  49  52  35  49 /  90 100  50  10   0
MACON           73  56  58  39  60 /  40  90  70   5   0
ROME            63  48  50  33  49 / 100 100  50  10   5
PEACHTREE CITY  66  47  54  35  54 /  70 100  50   5   0
VIDALIA         74  59  65  39  62 /  10  60  80   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH WEDNESDAY
AFTERNOON FOR THE FOLLOWING ZONES: BARTOW...CATOOSA...
CHATTOOGA...CHEROKEE...COBB...DADE...DAWSON...FANNIN...FLOYD...
FORSYTH...GILMER...GORDON...HARALSON...LUMPKIN...MURRAY...NORTH
FULTON...PAULDING...PICKENS...POLK...TOWNS...UNION...WALKER...
WHITE...WHITFIELD.

&&

01
Hazardous weather outlook, Jan 6, 5:34 AM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
534 AM EST TUE JAN 6 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
534 AM EST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
PERIODS OF HEAVY RAIN WITH POSSIBLE FLOODING IS EXPECTED ACROSS
PORTIONS OF NORTH GEORGIA TODAY AND TONIGHT. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A FRONTAL BOUNDARY STRETCHING ACROSS EXTREME NORTH GEORGIA WILL
REMAIN NEARLY STATIONARY TODAY...AS A SURFACE LOW DEVELOPS OVER
THE LOWER MISSISSIPPI VALLEY. THE LOW WILL MOVE NORTHEAST
...PULLING A COLD FRONT ACROSS NORTH AND CENTRAL GEORGIA LATE
TODAY AND TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE FLOODING RAINS. HEAVY RAINFALL COULD
CAUSE SOME RIVERS...STREAMS AND CREEKS TO RISE TO LEVELS THAT
RESULT IN MINOR FLOODING. THE BEST CHANCE FOR FLOODING RAINS WILL
BE NORTH OF A BUCHANAN TO ATLANTA TO CLEVELAND LINE. THE PRIMARY
HAZARDS WITH THE THUNDERSTORMS WILL BE DAMAGING WINDS. THE BEST
CHANCE FOR SEVERE STORMS WILL BE SOUTH AND WEST OF A ROME TO
LAWRENCEVILLE TO AMERICUS LINE.

.DISCUSSION...
GULF MOISTURE WILL CONTINUE TO ADVECT INTO THE STATE
TODAY...OVERRUNNING A STATIONARY BOUNDARY STRETCHING FROM
LOUISIANA INTO NORTH GEORGIA. A SURFACE LOW IS EXPECTED TO DEVELOP
OVER THE LOWER MISSISSIPPI VALLEY REGION TODAY AND MOVE NORTHEAST
ALONG THE BOUNDARY...PULLING A COLD FRONT ACROSS NORTH AND CENTRAL
GEORGIA LATE TODAY AND TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS
ARE EXPECTED TO CONTINUE ACROSS THE AREA TODAY AND TONIGHT AS THIS
COMPLEX WEATHER SYSTEM MOVES ACROSS THE SOUTHEAST U.S. RAINFALL
COULD BE HEAVY AT TIMES...WITH TOTALS OF 2 TO 4 INCHES POSSIBLE
ACROSS PORTIONS OF NORTH GEORGIA BY WEDNESDAY MORNING. THE
COMBINATION OF STRONG WIND SHEAR AND WEAK INSTABILITY IS EXPECTED
TO BE ENOUGH TO PRODUCE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS
MAY BE STRONG ENOUGH TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Jan 6, 6:43 AM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
643 AM EST TUE JAN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            DUCKTOWN                34.24N 84.25W
01/06/2009                   FORSYTH            GA   EMERGENCY MNGR

            EMA REPORTED SUTTON DOWN CREEK EXPERIENCING FLOODING AT
            CONCORD ROAD AND OAK GROVE ROAD. INDICATED THAT LOW LYING
            AREAS ALSO FLOODED...RESULTING IN 6 ROAD CLOSURES.

&&

GRIFFITH
Local storm report, Jan 6, 6:48 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
648 AM EST TUE JAN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     FLOOD            ALPHARETTA              34.07N 84.27W
01/06/2009                   FULTON             GA   EMERGENCY MNGR

            FALLOW ROAD AND TIDWELL ROAD EXPERIENCING FLOODING.

&&

GRIFFITH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 6:45 AM ESTAreal Flood WarningFFCForsyth24 hr
Jan 6, 6:51 AM ESTRiver Flood WarningFFCForsyth, Fulton57 hr
Jan 6, 7:57 AM ESTRiver Flood WarningFFCDawson, Forsyth15 hr
Jan 6, 9:40 AM ESTAreal Flood WarningFFCBanks, Dawson, Fannin, Hall, Lumpkin, Towns and 2 more22 hr
Jan 6, 10:56 AM ESTRiver Flood WarningFFCCherokee33 hr
Jan 6, 12:20 PM ESTRiver Flood WarningFFCPolk13 hr
Jan 6, 12:33 PM ESTRiver Flood WarningFFCDade47 hr
Jan 6, 12:46 PM ESTAreal Flood WarningFFCCatoosa, Murray, Walker, Whitfield24 hr
Jan 6, 3:15 PM ESTSevere Thunderstorm WarningFFCChattooga, Dade, Walker45 min
Jan 6, 3:19 PM ESTTornado WarningFFCDade, Walker17 min
Jan 6, 3:37 PM ESTRiver Flood WarningFFCGilmer15 hr
Jan 6, 4:41 PM ESTSevere Thunderstorm WarningFFCChattooga, Floyd64 min
Jan 6, 4:55 PM ESTTornado WarningFFCChattooga, Floyd50 min
Jan 6, 5:23 PM ESTSevere Thunderstorm WarningFFCBartow, Gordon, Murray, Walker, Whitfield52 min
Jan 6, 5:33 PM ESTRiver Flood WarningFFCGordon, Murray, Whitfield4 days

Nearby

Areal Flood Warnings in Georgia, 2009Every areal flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.